GOOD
Articles

Flu Vaccines Can Lead to Seizures in Children

Controversy heats up around the vaccine. Is there reason to be concerned?


\n
The Food and Drug Administration and the Centers for Disease Control say that they have observed a link between children who have received flu vaccines and fever-related seizures:

FDA and CDC have recently detected an increase in the number of reports to VAERS of febrile seizures following vaccination with Fluzone (trivalent inactivated influenza vaccine or TIV, manufactured by Sanofi Pasteur, Inc.). [...] These reported febrile seizures have primarily been seen in children younger than 2 years of age. Data from VAERS are preliminary and serve as a sign or indication that further investigation is warranted.

\n

The FDA reports that there have been 42 cases of febrile seizures since December 13. While the cases observed were linked to the flu vaccine, according to NPR, the CDC still recommends that children get a flu shot and the vaccine's producer Sanofi-Aventis denies any correlation between the shots and seizures. The Huffington Post reports that the FDA is currently conducting an investigation into the issue. The FDA's investigation comes at a time when there is also an unexplained increase in febrile seizures in children who were vaccinated in New Zealand and Australia. While the FDA investigates the Post reveals a panel that recommended that doctors stop advising people to take the shot.

FDA officials said they've been paying special attention to seizure reports because of an unexplained higher rate of fevers and seizures in young children in Australia and New Zealand who got a specific flu vaccine earlier this year. In August, a U.S. vaccines advisory panel said doctors should avoid using that vaccine, made by CSL Biotherapies, in children ages 6 months through 8 years.

\n

As concerns mount around vaccines, conflicting reports add more fuel to the debate surrounding vaccination and also endorse divergent conceptions of the viable use of vaccines to the public.